Tisdale et al.2
concluded that “sensitivity to drug induced QT interval lengthening is enhanced in patients with systolic HF (heart failure), which may contribute to the increased risk of drug-induced TdP (torsades de pointes).” Six patients with heart failure due to left ventricular dysfunction and nine patients with no known history or current clinical evidence of heart failure were administered 1 mg ibutilide via peripheral in-dwelling catheter. Venous blood samples were collected at multiple times for 48 hours after infusion, and three electroencephalograms were collected at the same time. The average of the QTF
intervals was calculated. Relevant pharmacokinetic and pharmacodynamic parameters were characterized for each sample. No significant differences were found in the maximum QTF
intervals, mean serum concentration, and other pharmacokinetic parameters between the heart failure and control groups. Areas under the effect versus time curves (AUECs0–4, 0–8
) were significantly larger and the median EC50
was significantly smaller in the heart failure group.
Implications. Medications other than those used specifically for cardiovascular regulation (e.g., ibutilide) may have an impact on QT interval, including example flouroquinolone antibiotics, tricyclic antidepressants, or certain antipsychotics. The length of the QTc interval has been associated with the risk of sudden death after myocardial infarction, torsades de pointes, and the long QT syndrome. Even at equal concentrations of these medications, individuals with left ventricular dysfunction may be at greater risk of potentially fatal adverse events.